Florida, 2015

Rip Current in Florida, May 9, 2015

May 9, 2015 · NWS MOB · 1 event in 1 county or zone

Yellow flag conditions with strong surf and dangerous rip currents are being blamed for one drowning on Santa Rosa Island.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Yellow flag conditions with strong surf and dangerous rip currents are being blamed for one drowning on Santa Rosa Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 9, 2:49 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, May 9, 2:49 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
349 PM CDT SAT MAY 9 2015

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...FOR TONIGHT THROUGH
SUNDAY...WATER VAPOR IMAGERY CONTINUES TO SHOW A DEEP UPPER LEVEL
LOW SPINNING OVER THE FOUR CORNERS REGION EARLY THIS AFTERNOON...WHILE
TROPICAL STORM ANA CONTINUES TO SPIN OFF THE COAST OF NC/SC. AN UPPER
LEVEL RIDGE OF HIGH PRESSURE STRETCHES FROM THE WESTERN GULF OF MEXICO
TO NEAR THE TENNESSEE VALLEY REGION BETWEEN THESE FEATURES...WHILE A
WEAK SURFACE RIDGE OF HIGH PRESSURE REMAINS IN PLACE ACROSS THE CENTRAL
GULF COAST. TEMPERATURES HAVE WARMED INTO THE MID 80S TO NEAR 90 ACROSS
MOST OF THE REGION AS EXPECTED THIS AFTERNOON...WITH A FEW LOCATIONS
FROM CRESTVIEW TO ANDALUSIA RANGING BETWEEN 92-94 AS OF 2 PM. VISIBLE
SATELLITE IMAGERY SHOWS SOME RESIDUAL MID/HIGH LEVEL CLOUD COVER ACROSS
WESTERN PORTIONS OF THE CWFA...WHILE TOWERING CUMULUS WERE FORMING NEAR
THE SEABREEZE OVER THE INLAND NORTHWEST FL PANHANDLE AND ALSO ACROSS
INTERIOR PORTIONS OF SOUTH CENTRAL AL. STILL CANNOT RULE OUT THE
DEVELOPMENT OF AN ISOLATED SHOWER OR TWO OVER THIS REGION THIS
AFTERNOON GIVEN PRECIPITABLE WATER VALUES AROUND 1.25-1.35 INCHES...
BUT THE PRESENCE OF THE RIDGE SHOULD SUPPRESS MOST ACTIVITY AND THE
OVERALL PROBABILITY OF MEASURABLE RAINFALL WILL BE 10 PERCENT OR LESS.

THE UPPER LEVEL RIDGE IS EXPECTED TO CONTINUE TO BUILD NORTHEASTWARD
ACROSS THE NORTH CENTRAL GULF OF MEXICO INTO MS/AL/NORTHWEST FL
PANHANDLE THROUGH SUNDAY...WHILE THE WEAK SURFACE RIDGE SHIFTS A LITTLE
FARTHER TO THE EAST INTO THE SOUTHEAST STATES AND THE NORTHEAST GULF.
GENERALLY MOSTLY CLEAR OR PARTLY CLOUDY SKIES ARE EXPECTED TONIGHT AND
SUNDAY WITH FEW TO SCATTERED MAINLY MID AND HIGH LEVEL CLOUDS MOVING
ACROSS THE REGION WITH SOME AFTERNOON CUMULUS. PATCHY FOG MAY DEVELOP
ACROSS A FEW LOCATIONS LATE TONIGHT INTO EARLY SUNDAY MORNING...
PARTICULARLY OVER PORTIONS OF SOUTHEAST MS AND ADJACENT SOUTHWEST AL.
ANOTHER VERY WARM AND MOSTLY SUNNY DAY IS ANTICIPATED SUNDAY. HIGHS
SHOULD ONCE AGAIN RANGE FROM THE MID TO UPPER 80S NEAR THE IMMEDIATE
COAST...WITH LOWER 90S OVER INLAND AREAS. /21

SUNDAY NIGHT THROUGH MONDAY NIGHT...A SWIRLING MASS OF UPPER ENERGY
OVER THE US ROCKIES HEADS NORTHEAST OVER THE PLAINS...BEING
DEFLECTED BY AN UPPER RIDGE STRETCHING NORTH. THIS ENERGY HELPS TO
PUSH THE EASTERN RIDGE WEST...LEAVING SW-NE UPPER FLOW OVER THE
SOUTHERN PLAINS AND SOUTHEASTERN CONUS. THIS UPPER ENERGY PUSHES A
WEAK BOUNDARY TOWARDS...BUT NOT QUITE TO...THE FA BY TUESDAY MORN.
WITH THE SOUTHERLY FLOW OVER THE LOWER MISS RIVER VALLEY AND WESTERN
HALF OF THE SOUTHEASTERN CONUS(INCLUDING THE FA)...TEMPS ABOVE
SEASONAL ALONG WITH OVERNIGHT FOG DEVELOPMENT. AM EXPECTING THE
MAJORITY OF THE FA TO START SEEING SHRA/TSRA AFFECTING THE FA MONDAY
NIGHT INTO TUESDAY.

.LONG TERM...(TUESDAY ON)...TUESDAY THROUGH TUESDAY NIGHT...THE WEAK
FRONT STALLS ALONG THE NORTHERN GULF COAST AS THE DRIVING DYNAMICS
MOVE OFF AN BEGIN TOPPING THE UPPER RIDGE OFF THE EAST COAST.
GUIDANCE IS ADVERTISING MORE SHORTWAVE ENERGY MOVING OVER THE PLAINS
AND LOWER MISS RIVER VALLEY...THOUGH...HELPING TO BUMP THE CHANCE OF
RAIN UP THIS PORTION OF THE FORECAST. WITH NO APPRECIABLE COOLER AIR
MOVING OVER THE FA BEHIND THE FRONT THE WIDESPREAD COVERAGE OF RAIN
NOT EXPECTED...TEMPS REMAIN ABOVE SEASONAL...BUT NOT QUITE AS MUCH AS
PREVIOUS DAYS THIS PACKAGE.

WEDNESDAY THROUGH THURSDAY NIGHT...UPPER ENERGY MOVING OVER THE
NORTHEASTERN CONUS THEN DOWN THE EASTERN SEABOARD WORKS WITH MORE
UPPER ENERGY SWIRLING AROUND OFF THE WEST COAST TO REBUILD AN UPPER
RIDGE CENTERED OVER THE MISS RIVER VALLEY. A SURFACE RIDGE BUILDS
SOUTHWEST ALONG THE EAST COAST...BRINGING BACK SOUTHEASTERLY FLOW
OVER THE FA. EVEN WITH THE BUILDING RIDGE...UPPER LEVEL CLOUD DEBRIS
WILL COMBINE WITH INCREASED PRECIP COVERAGE( A BIT ABOVE SEASONAL)
TO LIMIT TEMPS TO AROUND SEASONAL LEVELS.

FRIDAY THROUGH SATURDAY...SOME DIVERGENCE BETWEEN THE GFS AND ECMWF
THIS PORTION OF THE FORECAST. THE GFS IS ADVERTISING SOME ADDED
SHORTWAVE ENERGY MOVING THROUGH THE MISS RIVER VALLEY UPPER
RIDGE...BRINGING A WETTER/COOLER SCENARIO TO THE FA THAN THE ECMWF IS
ADVERTISING. WENT WITH A BLENDED APPROACH...WITH THE RESULT BEING
TEMPS A SCOOCH BELOW SEASONAL AND POPS A BIT ABOVE.&&

.AVIATION...
09.18Z TERMINAL FORECAST DISCUSSION...
VFR CONDITIONS ARE GENERALLY EXPECTED THROUGH THE PERIOD WITH SCATTERED
TO BROKEN MID TO HIGH LEVEL CLOUD DECKS OVER THE REGION AND A FEW
AFTERNOON CUMULUS. SOUTH TO SOUTHWEST WINDS AROUND 5 KNOTS OVER THE
INTERIOR AND AROUND 10 KNOTS CLOSER TO THE COAST WILL CONTINUE THIS
AFTERNOON BEFORE BECOMING MOSTLY LIGHT AND VARIABLE BY LATE THIS
EVENING AND OVERNIGHT. PATCHY MVFR TO IFR FOG MAY DEVELOP ACROSS
SOUTHEAST MS AND PORTIONS OF SOUTHWEST AL...AND POSSIBLY ISOLATED
LOCATIONS IN THE NORTHWEST FL PANHANDLE LATE TONIGHT AND EARLY SUNDAY
MORNING. /21

&&

.MARINE...A WEAK SURFACE RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE
VICINITY OF THE SOUTHEAST STATES AND THE NORTHEASTERN GULF OF MEXICO
THROUGH MONDAY. A MOSTLY LIGHT ONSHORE FLOW PATTERN WILL PERSIST
THROUGH MONDAY WITH LOW SEAS...BUT WIND SPEEDS WILL BE A LITTLE HIGHER
NEAR THE COAST EACH AFTERNOON WITH THE ADVANCING SEABREEZE. THE SURFACE
RIDGE WILL WEAKEN TUESDAY AS A WEAK COLD FRONT APPROACHES AND THEN
STALLS NEAR THE CENTRAL GULF COAST LATE TUESDAY INTO WEDNESDAY.
ISOLATED SHOWERS AND STORMS WILL BE POSSIBLE OVER THE NEARSHORE
WATERS...BAYS AND SOUNDS ALONG AND AHEAD OF THE APPROACHING FRONT.
SOUTHEAST FLOW SHOULD INCREASE LATE IN THE WEEK AS A SURFACE RIDGE OF
HIGH PRESSURE STRENGTHENS OVER THE EASTERN SEABOARD AND WESTERN
ATLANTIC. /21

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      64  88  66  87  70 /  05  05  10  10  20
PENSACOLA   66  87  70  85  71 /  05  05  10  05  10
DESTIN      69  86  72  83  73 /  05  05  05  05  10
EVERGREEN   61  92  62  91  66 /  05  05  10  10  20
WAYNESBORO  61  90  66  90  69 /  05  05  05  20  30
CAMDEN      62  91  63  90  66 /  05  10  10  10  30
CRESTVIEW   60  92  62  90  64 /  05  05  10  05  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

21/16
Hazardous weather outlook, May 9, 4:45 AM CST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT SAT MAY 9 2015

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-101200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
545 AM CDT SAT MAY 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH FRIDAY.

GMZ630>635-650-655-670-675-101200-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
545 AM CDT SAT MAY 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Escambia

When
May 9, 5:00 PM CST
Where
Coastal Escambia forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

A 20 year old male drowned due to a strong rip current off of Santa Rosa Island, east of Pensacola Beach.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Escambia2015-05-0920MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581686.